Home / cardiology / Visual Diagnosis # 14

Visual Diagnosis # 14

 

A 44 year-old male is brought in by EMS after an accidental heroin overdose. The patient was found sitting in his car unconcious and apneic with pin-point pupils and drug paraphernalia in the vehicle. The patient was resuscitated with 2 mg of intranasal Narcan (Naloxone) followed by another 2 mg as an intramuscular injection. The patient was manually ventilated with a bag-mask valve and spontaneous respiration were observed within 90 seconds. Fingerstick blood sugar on scene was within normal limits at 130 mg/dl. Electrocardiogram en route revealed a sinus tachycardia at 115 bpm without signs of ectopy or ischemia.

Upon arrival in the emergency department the patient is awake, alert and oriented and admits to using heroin. He denies any congestion of alcohol or other recreational, prescription or over-the-counter medications. The remainder of the patient’s vital signs, history and physical exam are unremarkable and you proceed to observe the patient in the emergency department over the next 2 hours hours for any signs of recurrent respiratory depression after the Narcan has worn off.

Around the 2 hour mark, your patient becomes hypoxic with room air sats dropping to 89% You asses the patient and find him awake and alert, but tachypneic with a respiratory rate of 24. Auscultation of the patient’s lungs reveals bilateral rales. You provide supplemental oxygen and order a chest x-ray.

noncardiogenic-pulmonary-edema

 

 

1. What is your interpretation of this chest radiograph?

2. What is the diagnosis?

3. What is your treatment?

 

ANSWERS button

 

 

 

 

 

Share this:

Leave a Reply

Your email address will not be published.

* Copy This Password *

* Type Or Paste Password Here *

This site uses Akismet to reduce spam. Learn how your comment data is processed.